Hail, Woodbury
- When
- July 4, 9:14 PM CST
- Where
- Woodbury County, Moville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -96.067
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:40 PM CST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT FRI JUL 4 2003 ...SHORT TERM... ANOTHER TRICKY FCST INVOLVING NMRS TROFS AND S/WS MOVG THRU THE FAST UPPER FLOW ACRS THE NRN TIER OF STATES. FOR TNGT...OLD OUTFLOW BNDRY AND HUNG UP CDFNT DRAPED ACRS NW IA. CONVECTION MAY CONT TO FIRE UP ALONG THIS BNDRY IN THIS AREA THRU THE EVENING HRS UNTIL WE START TO LOSE SOME OF THE HEATING. IN ADDN...IT APPEARS THAT A VORT LOBE MAY DVLP EARLY THIS EVENING OVER N CNTRL NEB WHICH COULD HELP TO REFIRE ANY CONVECTION ACRS THE SRN CWA...BUT BEST CHCS WL BE IN NW IA AS THEY ARE IN THE RR JET QUAD. IN ADDN...ANOTHER S/W WL MOVE THRU THE FLOW...CRNTLY SPARKING QUITE A BIT OF CONVECTION IN NW SD. THIS SYSTEM MAY AFFECT THE WRN CWA LATER THIS EVENING...MOVG THRU THE BROOKINGS AND SW MN AREA JUST BEFORE MIDNIGHT. NOT A GREAT CHC OF RAIN...BUT CANNOT RULE IT OUT. THOUGHTS ARE RIGHT NOW THAT THE SVR THREAT IS MINIMAL OVER THE AREA WITH SHEAR THAT IS RATHER WEAK...AND EITHER WEAK LIFT OR SUBSIDENCE AFFECTING THE FSD FA. SO WILL NOT MENTION SVR WORDING IN THE ZONES. SATURDAY DAYTIME REMAINS INTERESTING. ETA CONTS TO POINT TOWARD A LARGE AMNT OF RESIDUAL LOW TO MID LVL FRONTOGENESIS OVER PARTS OF THE SRN CWA...ALONG WITH STRONG MID LVL -DIV Q. THE ETA WAS DISPLAYING QPF FIRST IN THE SW CWA SAT MRNG...MOVG EWD ALONG I 90 AND SWRD AS THE PROGRESSED. AS USUAL GETTING CLOSE TO THE EVENT... THE ETA HAS NUKED THE PCPN DESPITE THE ABOVE MENTIONED PROBLEMS... BUT NOT THE GFS HAS PICKED UP ON THE QPF WITH A CONVECTIVE LOOKING INDUCED VORT MAX SATURDAY AFTN. THEREFORE...CONT TO GO CHC POPS OVER THE SRN CWA FOR SATURDAY...ESP IN THE AFTN. ETA/GFS ARE IN GOOD AGREEMENT ON BRINGING ANOTHER S/W THRU THE ZONAL FLOW SATURDAY NIGHT. THIS ONE COULD BE STRONG AND WORTH STRONG CHC POPS. THIS SATURDAY NIGHT WAVE EXITS RAPIDLY...AND BEHIND IT MID LVL WAA USHERS IN FOR MUCH OF THE DAY ON SUNDAY. MUCH OF THE CWA IS CAPPED OFF AGAIN WITH +12 TO +14C AIR AT H7. HOWEVER BOTH MODELS THEN SHOW ANOTHER VERY VIGOROUS DISTURBANCE AND ASSOCIATED CDFNT MOVG INTO THE AREA SUNDAY NIGHT. THIS WAVE HAS BEEN WELL ADVERTISED...AND IS CRNTLY ON THE WV IMAGERY IN WRN CANADA. COULD BE SOME MORE SVR TS WITH THIS ONE SO WILL KEEP AN EYE ON IT. PCPN WILL BE ALONG AND BEHIND THE LOW LVL BNDRY WHERE THE CAP BREAKS DOWN. LOW LVL BNDRY THEN CONTINUES TO LAY OVER FM W TO E ACRS THE SRN CWA ON MONDAY AND MONDAY NIGHT...WHICH WL KEEP A CHC OF TS/SHRA GOING FM I 90 SWRD IN THIS TIMEFRAME. ...LONG TERM... OVERALL...MODELS CONT TO BE IN GOOD AGREEMENT WITH THE LARGE SCALE FEATURES. THE LAST IN THE SERIES OF S/WS MOVES THRU ON TUE AND TUE NIGHT. THIS IS FOLLOWED BY SOME SUBSTANTIAL RIDGING BUILDING JUST TO THE WEST OF THIS AREA...POTENTIALLY CAPPING THINGS OFF LATE IN THE WEEK. NEW GFS RUNS POINTED TO SOME QPF IN THE SIOUX CITY AREA ON THURSDAY. HARD TO HANG MY HAT ON THIS RIGHT NOW SO WILL REEVALUATE TOMORROW. .FSD...NONE MJF
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT FRI JUL 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE BEING ALONG AND SOUTH OF INTERSTATE 90. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 1 S GREGORY SD .75 INCH HAIL
07/04/03 GREGORY REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM PLANKINTON SD .75 INCH HAIL
07/04/03 AURORA REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 PM MITCHELL SD 1.75 INCH HAIL
07/04/03 DAVISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM PIERSON IA .75 INCH HAIL
07/04/03 WOODBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 6 WSW FULTON SD 70 MPH TSTM GUST
07/04/03 HANSON REPORTED BY STORM
SPOTTER. LARGE TREES AND BRANCHES DOWN.FSDLSRFSD ALL
TTAA00 KFSD DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 6 WSW FULTON SD 70 MPH TSTM GUST
07/04/03 HANSON REPORTED BY STORM
SPOTTER. LARGE TREES
AND BRANCHES DOWN.The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378679, 5378680.